Alert archive / Alabama / Severe Thunderstorm Warnings in 2018
Severe Thunderstorm Warning 16, NWS Birmingham, AL
NWS Birmingham, AL issued this severe thunderstorm warning at Mar 19, 2018, 7:03 PM CDT for Blount County, Alabama. It was in force for 42 min. 2 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Mar 19, 2018, 7:03 PM CDT (00:03 UTC)
- Expired
- Mar 19, 2018, 7:45 PM CDT
- In force
- 42 min
- Issued by
- NWS Birmingham, AL
- Area
- Storm-based polygon
- Hail
- 1.75 in
- Wind
- 60.0 mph
County Blount County, AL
The radar
The Northeast Alabama radar (KHTX), 87 km from the middle of the area, began a volume at 00:03 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Mar 19, 7:09 PM CDT | TORNADO | 1 S Strawberry, AL | A BRIEF TORNADO BEGAN ON THE WEST SIDE OF HIGHWAY 53/231, JUST SOUTH OF BERRY ROAD, IN EXTREME NORTHERN BLOUNT COUNTY. THE TORNADO ENDED ON THE EAST SIDE OF HOPEWELL ROAD. THE TORNADO DAMAGE PATH WAS 0.93 MILES LONG AND WAS 100 YARDS WIDE AT ITS WIDEST POINT. |
| Mar 19, 7:10 PM CDT | HAIL 1 | 1 Sw Strawberry, AL | QUARTER SIZE HAIL REPORTED IN FAR NORTHERN BLOUNT COUNTY. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 7 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Mar 19, 3:28 PM CDT | Tornado Watch | SPC | 9 hr |
The nearest sounding before it
Birmingham, AL (KBMX), launched 00:00Z, 0.1 hours before the alert went out and 119 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1154 J/kg
- Mixed-layer CIN
- -50 J/kg
- Mixed-layer LCL
- 1046 m above ground
- 0-6 km bulk shear
- 61 kt
- 0-1 km storm-relative helicity
- 334 m²/s²
- 0-3 km storm-relative helicity
- 409 m²/s²
- Significant tornado parameter
- 2.6
- Supercell composite
- 17.4
The text
As transmitted.
567
WUUS54 KBMX 200003
SVRBMX
ALC009-200045-
/O.NEW.KBMX.SV.W.0016.180320T0003Z-180320T0045Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Birmingham AL
703 PM CDT MON MAR 19 2018
The National Weather Service in Birmingham has issued a
* Severe Thunderstorm Warning for...
Northeastern Blount County in central Alabama...
* Until 745 PM CDT
* At 703 PM CDT, a severe thunderstorm was located near Strawberry,
or near Arab, moving east at 45 mph.
HAZARD...Golf ball size hail and 60 mph wind gusts.
SOURCE...Radar indicated.
IMPACT...People and animals outdoors will be injured. Expect hail
damage to roofs, siding, windows, and vehicles. Expect
wind damage to roofs, siding, and trees.
* Locations impacted include...
McLarty, Strawberry and Brooksville.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
A tornado watch remains in effect until 1100 PM CDT for central
Alabama.
LAT...LON 3421 8641 3414 8634 3417 8656 3419 8655
3422 8655 3423 8652 3424 8652 3425 8651
3425 8650 3426 8649 3426 8645
TIME...MOT...LOC 0003Z 276DEG 40KT 3426 8657
HAIL...1.75IN
WIND...60MPH
$$
87/GRANTHAMWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Birmingham, AL wrote its last area forecast discussion before this severe thunderstorm warning went out at Mar 19, 6:49 PM CDT, 14 minutes earlier.
Area forecast discussion, Mar 19, 6:49 PM CDT, 14 minutes before
Area Forecast Discussion National Weather Service Birmingham AL 649 PM CDT Mon Mar 19 2018 .UPDATE... For 00Z Aviation. && .DISCUSSION... Confidence has increased in the potential for explosive supercell thunderstorm development late this afternoon into tonight especially along and north of a line from Tuscaloosa to Calera to Wedowee. A dangerous environment will also be in place south of this line, but initiation of storms and storm coverage is questionable. Currently, surface winds have veered to the southwest across most of the area following the passage of a warm front. Normally this would yield lower dewpoints and overall moisture quality, but this does not appear to be the case. Dewpoints are holding in the mid to upper 60s upstream across MS. Moisture quality should not be an issue as this event progresses. This event will hinge on evolution of the surface to 850mb wind fields in response to the approaching upper-level trough. We are already seeing this response across the northern half of MS where winds are south to southeast near Tupelo and Columbus. Hi-res models appear to be getting a better handle on the mesoscale features and are slowly trending more aggressive with surface pressure troughing and backing of winds in the 23-03z time frame. HRRR guidance suggests the potential for 0-1km shear to exceed 40kts. This amount of shear combined with SBCAPE of 2000-3000 J/kg, supports a risk for a few long-track tornadoes. A violent tornado cannot be ruled out. The best chance of these enhanced ingredients coming together for long-track tornadoes appears to be from I-65 eastward and as far south as Shelby, Talladega, Clay, and Randolph counties. Balloon launches are planned for 330 PM, 6 PM, and 730 PM to sample critical changes in the low-level wind environment. 87/Grantham && .AVIATION... 00Z TAF Discussion. Trend with this set of TAFs will be in a bit more optimistic direction, as the higher coverage of convection thus far has remained well to the north of central Alabama terminals. Will maintain a VCTS for a couple of hours at most locations, although it did push this back an hour or two from the previous forecast (based on radar trends). Still quite a bit of uncertainty on how far south the convection will get overnight. If radar trends over the next couple hours show the storms eventually expanding in area, then we can update the TAFs where necessary. Winds will shift around to a more westerly direction overnight, and start to increase and be more gusty after sunrise on Tuesday. The models were giving me mixed signals on the development of lower clouds after the rain/storm threat ends overnight. Given the lack of clouds back to the west, I am inclined to believe the more optimistic of the model solutions. But once the winds kick up Tuesday, the cumulus field should start to fill in as well. /61/ && .FIRE WEATHER... After some storms tonight, light showers are possible Tuesday, before dry conditions arrive by Wednesday. RH values will be elevated the next couple days. There are no fire weather concerns. && .BMX WATCHES/WARNINGS/ADVISORIES/... None. &&
Hazardous weather outlook, Mar 19, 4:03 PM CDT, 3 hours before
Hazardous Weather Outlook...UPDATED National Weather Service Birmingham AL 403 PM CDT Mon Mar 19 2018 ALZ011>015-017>050-210015- Marion-Lamar-Fayette-Winston-Walker-Blount-Etowah-Calhoun-Cherokee- Cleburne-Pickens-Tuscaloosa-Jefferson-Shelby-St. Clair-Talladega- Clay-Randolph-Sumter-Greene-Hale-Perry-Bibb-Chilton-Coosa-Tallapoosa- Chambers-Marengo-Dallas-Autauga-Lowndes-Elmore-Montgomery-Macon- Bullock-Lee-Russell-Pike-Barbour- 403 PM CDT Mon Mar 19 2018 This Hazardous Weather Outlook is for the counties served by the National Weather Service office in Birmingham. .DAY ONE...Outlook Through Tonight. Severe storms are expected late this afternoon into tonight These storms will move from west to east, entering northwest Central Alabama as early as 4 PM and exiting southeast Central Alabama as late as 2 AM Tuesday morning. The greatest potential for strong tornadoes is north of a line from Tuscaloosa to Calera to Wedowee. However, tornadoes, very large large hail, and damaging winds are possible area wide. .DAYS TWO THROUGH SEVEN...Tuesday through Sunday. Cooler air moving in behind the system will result in the potential for lows at or below freezing across parts of north central Alabama Wednesday night into Thursday morning. .SPOTTER INFORMATION STATEMENT... Activation of storm spotters and emergency management will be needed through early Tuesday morning.
In the hours before
Local storm report, Mar 19, 3:07 PM CDT, 3 hours 56 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
307 PM CDT MON MAR 19 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0304 PM HAIL OXFORD 33.61N 85.84W
03/19/2018 E1.00 INCH CALHOUN AL TRAINED SPOTTER
QUARTER SIZED HAIL REPORTED NEAR OXFORD.
&&
JHLocal storm report, Mar 19, 3:14 PM CDT, 3 hours 49 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
314 PM CDT MON MAR 19 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0310 PM HAIL MOUNT CHEAHA 33.49N 85.81W
03/19/2018 E1.50 INCH CLEBURNE AL PUBLIC
ESTIMATED PING PONG BALL TO GOLF BALL SIZED
HAIL.
&&
JHLocal storm report, Mar 19, 3:19 PM CDT, 3 hours 44 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
319 PM CDT MON MAR 19 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0314 PM HAIL 3 NNE MOUNT CHEAHA 33.53N 85.79W
03/19/2018 E1.50 INCH CLEBURNE AL PUBLIC
PING PONG BALL SIZED HAIL COVERING DRIVEWAY.
&&
JHSpecial weather statement, Mar 19, 3:29 PM CDT, 3 hours 34 minutes before
Special Weather Statement
National Weather Service Birmingham AL
329 PM CDT MON MAR 19 2018
ALZ048-192100-
Russell AL-
329 PM CDT MON MAR 19 2018
...SIGNIFICANT WEATHER ADVISORY FOR NORTHERN RUSSELL COUNTY UNTIL 400
PM CDT...
At 329 PM CDT, Doppler radar was tracking a strong thunderstorm near
Russell County Sports Complex, or 8 miles southwest of Phenix City,
moving east at 40 mph.
Half inch hail and winds in excess of 40 mph will be possible with
this storm.
Locations impacted include...
Phenix City, Ladonia, Russell County Sports Complex, Uchee, Seale,
Uchee Creek, Fort Mitchell, Ladonia Sports Complex, Fort Mitchell
Activity Center, Phenix Drag Strip and Parkmanville.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
To report severe weather, contact your nearest law enforcement
agency. They will relay your report to the National Weather Service
office in Birmingham.
&&
LAT...LON 3229 8539 3241 8538 3241 8533 3245 8533
3247 8521 3247 8506 3250 8506 3251 8500
3246 8500 3244 8497 3242 8496 3241 8498
3239 8497 3238 8499 3238 8497 3237 8499
3233 8501 3229 8493
TIME...MOT...LOC 2029Z 261DEG 33KT 3237 8511
75Local storm report, Mar 19, 4:10 PM CDT, 2 hours 53 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
410 PM CDT MON MAR 19 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0359 PM HAIL FOSTERS CROSSROADS 33.42N 85.56W
03/19/2018 E1.50 INCH RANDOLPH AL PUBLIC
&&Local storm report, Mar 19, 6:45 PM CDT, 18 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
645 PM CDT MON MAR 19 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0630 PM HAIL 1 NE DOUBLE SPRINGS 34.15N 87.40W
03/19/2018 E0.50 INCH WINSTON AL PUBLIC
A FEW REPORTS OF DIME SIZE HAIL IN AND
AROUND DOUBLE SPRINGS.
&&
MALThe office that day
Everything else NWS Birmingham, AL issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Mar 19, 7:18 PM CDT | Tornado Warning | BMX | Blount | 31 min |
| Mar 19, 7:29 PM CDT | Tornado Warning | BMX | Etowah | 61 min |
| Mar 19, 7:41 PM CDT | Severe Thunderstorm Warning | BMX | Blount, St. Clair | 34 min |
| Mar 19, 7:43 PM CDT | Severe Thunderstorm Warning | BMX | Etowah | 62 min |
| Mar 19, 7:49 PM CDT | Severe Thunderstorm Warning | BMX | Blount | 56 min |
| Mar 19, 8:02 PM CDT | Tornado Warning | BMX | Cherokee | 58 min |
| Mar 19, 8:09 PM CDT | Severe Thunderstorm Warning | BMX | Calhoun | 66 min |
| Mar 19, 8:15 PM CDT | Tornado Warning | BMX | Calhoun, Etowah | 45 min |
| Mar 19, 8:33 PM CDT | Tornado Warning | BMX | St. Clair | 42 min |
| Mar 19, 8:38 PM CDT | Tornado Warning | BMX | Cleburne | 46 min |
| Mar 19, 8:48 PM CDT | Tornado Warning | BMX | Calhoun | 42 min |
| Mar 19, 9:05 PM CDT | Tornado Warning | BMX | Calhoun | 21 min |
| Mar 19, 9:24 PM CDT | Areal Flood Advisory | BMX | Blount, Calhoun, Etowah, St. Clair | 6 hr |
| Mar 19, 9:27 PM CDT | Severe Thunderstorm Warning | BMX | Calhoun, Cleburne | 34 min |
| Mar 19, 9:46 PM CDT | Severe Thunderstorm Warning | BMX | Calhoun, St. Clair, Talladega | 59 min |
| Mar 19, 10:20 PM CDT | Severe Thunderstorm Warning | BMX | Cleburne | 40 min |
| Mar 19, 11:01 PM CDT | Areal Flood Advisory | BMX | Calhoun, Cleburne, Talladega | 3 hr |
| Mar 20, 3:06 AM CDT | Wind Advisory | BMX | Autauga, Barbour, Bibb, Blount, Bullock, Calhoun and 33 more | 19 hr |
| Mar 20, 5:33 AM CDT | Dense Fog Advisory | BMX | Blount, Calhoun, Cherokee, Clay, Cleburne, Etowah and 3 more | 3 hr |
Nearby
Severe Thunderstorm Warnings in Alabama, 2018Every severe thunderstorm warning in 2018
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.